Alert archive / Mississippi / Flash Flood Warnings in 2014

Flash Flood Warning 13, NWS Memphis, TN

April 6, 2014Calhoun County, Chickasaw County, Mississippi

NWS Memphis, TN issued this flash flood warning at Apr 6, 2014, 10:51 PM CDT for Calhoun County, Chickasaw County, Mississippi. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2014, 10:51 PM CDT (03:51 UTC)
Expired
Apr 7, 2014, 4:45 AM CDT
In force
6 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, MS, Chickasaw County, MS

The radar

The Columbus AFB radar (KGWX), 78 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 3.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2014-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2014-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

214 
WGUS54 KMEG 070351
FFWMEG
MSC013-017-070945-
/O.NEW.KMEG.FF.W.0013.140407T0351Z-140407T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1051 PM CDT SUN APR 6 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 445 AM CDT

* AT 1051 PM CDT... 1 TO 3 INCHES OF RAINFALL HAS OCCURRED SHOWERS
  AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 2 TO 4 INCHES OF RAIN
  OVER THE NEXT 6 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOUSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3385 8951 3397 8935 3407 8884 3381 8881
      3381 8892 3375 8893 3375 8903 3373 8906
      3373 8918 3372 8919 3371 8934 3372 8951

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 6, 9:09 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 6, 9:09 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
909 PM CDT SUN APR 6 2014

.DISCUSSION...

SKIES REMAIN CLOUDY OVER THE FORECAST AREA THIS EVENING WITH
TEMPERATURES RANGING FROM THE UPPER 40S TO LOWER 50S. A LARGE AREA
OF LIGHT TO MODERATE RAIN COVERS MUCH OF THE EASTERN HALF OF THE
FORECAST AREA AT THIS TIME. WHILE MOST AREAS WEST OF THE
MISSISSIPPI RIVER ARE DRY AT THIS TIME MORE RAIN WILL MOVE INTO
REGION OVERNIGHT AS A UPPER LEVEL TROUGH CONTINUES TO PUSH EAST
INTO THE LOWER MISSISSIPPI VALLEY. WILL UPDATE FORECAST TO REMOVE
EVENING WORDING.

ARS

&&

.PREV DISCUSSION... /ISSUED 628 PM CDT SUN APR 6 2014/

ADVANCING PRECIPITATION HAS BEEN STRUGGLING TO OVERCOME DRY AIR
BELOW 10 KFT EARLY THIS AFTERNOON...WITH ONLY LIGHT RAIN REACHING
THE GROUND ACROSS THE FAR SOUTHERN COUNTIES. MEANWHILE COPIOUS
AMOUNTS OF RAIN CONTINUES TO FALL ALONG THE I-20 CORRIDOR.
CURRENTLY TEMPERATURES WERE MEANDERING AROUND 60F WITH LIGHT EAST
TO SOUTHEAST WINDS.

FOR TONIGHT AND MONDAY...DEVELOPING GULF COAST LOW WILL QUICKLY
TRACK NORTHEAST INTO NORTH MISSISSIPPI AND WEST TENNESSEE
OVERNIGHT...AS THE UPPER LEVEL SHORTWAVE IN TEXAS TRACKS TOWARDS
THE OHIO VALLEY. RAIN...HEAVY AT TIMES ALONG AND EAST OF THE
TRACK...IS EXPECTED TONIGHT WITH SCATTERED THUNDERSTORMS. CURRENT
FLASH FLOOD WATCH OVER NORTHEAST MISSISSIPPI STILL APPEARS
FAVORABLE WITH LATEST HPC GUIDANCE INDICATING 2 TO 3 INCHES ON
AVERAGE...AND ISOLATED 4 INCH AMOUNTS POSSIBLE. SKINNY PLUME OF
NEAR 500 J/KG CAPE ALSO STILL PROGGED FROM 12Z MODEL RUNS TO
SLIDE INTO THE SAME REGION BETWEEN 08-12Z. WILL KEEP MENTION OF A
SLIGHT RISK FOR SEVERE ACROSS LEE...ITWAMBA...CHICKASAW...AND
MONROE COUNTIES FOR LATE TONIGHT AS THE COLD FRONT PASSES. THOUGH
FEEL THAT A DAMAGING WIND GUST WILL BE THE MAIN THREAT...WHILE THE
POSSIBILITY OF A BRIEF TORNADO OR LARGE HAIL SECONDARY. SURROUNDING
THOSE COUNTIES A FEW STRONG STORMS MAY OCCUR.

THE SYSTEM WILL EXIT DURING THE MORNING HOURS WITH THE DRY SLOT
CUTTING OFF PRECIPITATION FROM THE SOUTHWEST. A FEW PEEKS OF
SUNSHINE ARE EXPECTED TOMORROW AFTERNOON...ESPECIALLY ACROSS THE
SOUTH ALLOWING FOR TEMPERATURES TO WARM BACK INTO THE 60S. FURTHER
NORTH...CLOUDS AND A RISK FOR SPRINKLES WILL KEEP TEMPS IN THE
50S. MOSTLY CLOUDY TO CLOUDY SKIES WILL CONTINUE MONDAY NIGHT AS
THE BROAD MAIN UPPER TROUGH SLOWLY PASSES OVERHEAD. RAIN CHANCES
WILL SHIFT TO THE WEST BY LATE EVENING AS THE NEXT SHORTWAVE
STARTS ITS DROP INTO THE TROUGH BASE.

TUESDAY...THE AFOREMENTIONED SHORTWAVE WILL USHER IN 500MB TEMPS
OF -26C TO -28C BY MIDDAY TUESDAY. THESE VALUES COUPLED WITH
HIGHS NEAR 60F WILL TRIGGER SCATTERED COLD CORE CONVECTION
THROUGHOUT THE AREA. A FEW STRONG STORMS CAPABLE OF PRODUCING PEA
TO PENNY SIZE HAIL...AND PERHAPS COLD AIR FUNNELS ARE ANTICIPATED
THROUGH THE EARLY EVENING HOURS. CONVECTIVE ACTIVITY AND CLOUD
COVER WILL PUSH EAST LATER IN THE EVENING. AS HIGH PRESSURE BUILDS
IN WINDS WILL LIGHTEN AND TEMPERATURES WILL FALL TO THE MID 30S
OVER THE EASTERN COUNTIES BY DAYBREAK WEDNESDAY. SO A FROST ADVISORY
OR FREEZE WATCH/WARNING PRODUCT MAY BE NEEDED.

WEDNESDAY THROUGH FRIDAY...A VERY NICE SPRING PERIOD FOR THE
REGION...WITH LIGHT WINDS BECOMING SOUTHERLY. DEWPOINTS WILL
SLOWLY CREEP UP ON FRIDAY...BUT WILL STILL PRODUCE PLEASANT
HUMIDITY. HIGHS WILL BE IN THE MID AND UPPER 60S WEDNESDAY AND
THE LOW TO MID 70S THURSDAY AND FRIDAY. A WEAK COLD FRONT WILL
MOVE INTO THE MIDSOUTH LATE FRIDAY...PROVIDING A SLIGHT CHANCE
FOR AN ISOLATED SHOWER OR STORM OVER THE NORTHERN COUNTIES.

NEXT WEEKEND...DEEPER GULF MOISTURE WILL RETURN TO THE MIDSOUTH
AHEAD OF THE NEXT PLAINS STORM. MODELS CONTINUE TO SLOWLY DELAY
THE ONSET OF THIS SYSTEM...THOUGH THE EURO AND GFS NOW AGREE ON
PHASING THE ENERGY. SO SATURDAY AND SUNDAY APPEAR MOSTLY DRY WITH
RAIN MOVING IN OVER THE WEST SUNDAY NIGHT...SPREADING EAST MONDAY.

JAB

&&

.AVIATION...

00Z TAF CYCLE (07/00Z-08/00Z)

SURFACE LOW PRESSURE WILL MOVE INTO THE REGION FROM THE SOUTHWEST
TONIGHT AND STRENGTHEN. WIDESPREAD RAIN WILL OCCUR ALONG WITH
SCATTERED THUNDERSTORMS. CONDITIONS LOWERING TO IFR. AN ASSOCIATED
COLD FRONT WILL MOVE THROUGH THE AREA FROM THE WEST MONDAY MORNING
AS THE LOW MOVES TO THE NORTHEAST. RAIN ENDING BETWEEN 07/17Z AND
07/21Z WITH CONDITIONS IMPROVING TO MVFR. WINDS TONIGHT NE-E
INCREASING TO 10 KTS AT THE TAF SITES EXCEPT AT KTUP WINDS
BECOMING E THEN SE AT 12 KTS. WINDS TURNING TO THE NW WITH THE
PASSAGE OF THE COLD FRONT MONDAY MORNING AT 12-15 KTS WITH GUSTS
18-22 KTS.

JCL

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  52  61  46  62 / 100  20  10  60
MKL  52  59  40  60 / 100  60  10  60
JBR  48  59  42  59 / 100  40  10  60
TUP  58  66  43  62 / 100  30  10  60

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR CALHOUN-CHICKASAW-
     ITAWAMBA-LEE MS-MONROE-PONTOTOC-PRENTISS-TISHOMINGO.

TN...NONE.
&&
Hazardous weather outlook, Apr 6, 2:37 PM CDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
237 PM CDT SUN APR 6 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-072145-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
237 PM CDT SUN APR 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
NORTHEAST MISSISSIPPI TONIGHT. DAMAGING WINDS WILL BE THE MAIN
THREAT...WITH LARGE HAIL AND AN ISOLATED TORNADO SECONDARY.

FLASH FLOODING WILL BE POSSIBLE OVER NORTHEAST MISSISSIPPI FROM
THIS LATE THIS AFTERNOON THROUGH EARLY MORNING MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW STRONG STORMS CAPABLE OF PRODUCING SMALL HAIL ARE EXPECTED
TUESDAY.

PATCHY FROST WILL BE POSSIBLE OVER RURAL AREAS OF WEST TENNESSEE
EARLY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE TONIGHT OVER PORTIONS OF
NORTHEAST MISSISSIPPI.

JAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 9:00 PM CDTRiver Flood WarningMEGMonroe39 hr
Apr 6, 9:01 PM CDTRiver Flood WarningMEGMonroe42 hr
Apr 6, 10:43 PM CDTFlash Flood WarningMEGMonroe6 hr
Apr 7, 12:46 AM CDTFlash Flood WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc4 hr
Apr 7, 6:15 AM CDTRiver Flood WarningMEGLafayette, Marshall, Union22 hr
Apr 7, 6:15 AM CDTRiver Flood WarningMEGLowndes, Monroe4 days
Apr 7, 1:27 PM CDTRiver Flood AdvisoryMEGDeSoto46 hr
Apr 7, 1:27 PM CDTRiver Flood AdvisoryMEGTunica70 hr

Nearby

Flash Flood Warnings in Mississippi, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.